More blood pressure meds recalled over cancer-causing ingredient

Published:

Prinston Pharmaceutical Inc. announced it is voluntarily recalling eight lots of blood pressure medication due to trace amounts of a cancer-causing chemical. This is the latest recall in a series that began in July involving the same ingredient in blood pressure medications from different pharmaceutical companies.

Prinston is recalling of one lot of Irbesartan and seven lots of Irbesartan HCTZ Tablets. These lots contain a chemical called N-nitrosodiethylamine (NDEA) above the acceptable daily intake levels released by the FDA.

"N-nitrosodiethylamine (NDEA) is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes and has been classified as a probable human carcinogen as per International Agency for Research on Cancer (IARC) classification," the company said in a press release.

Advertisement - Story continues below

Prinston says it has not received any reports of patients being harmed by the recalled products.

The affected medications are used to control high blood pressure and for the treatment of heart failure. They were distributed nationwide to wholesale, distributor, repackager and retail customers.

Patients are advised to contact their doctor or pharmacist about an alternative treatment prior to returning their medication. Those who are currently taking Irbesartan should continue to take their medication until a pharmacist provides a replacement or their physician prescribes a different medication to treat the same condition. Stopping the medication immediately is a greater risk without alternative treatment.

A full list of the recalled products is posted on Prinston's website.

Earlier this month, Aurobindo Pharma USA, Inc. announced a voluntary recall of 80 lots of Amlodipine Valsartan Tablets, Valsartan HCTZ Tablets, and Valsartan Tablets over similar concerns surrounding trace amounts of NDEA. Since July, other drug makers, including Torrent Pharmaceuticals Limited, Teva Pharmaceuticals, and Mylan Pharmaceuticals, also recalled some of their products for the same reason.